I started this should-have-been-series a long time ago, but never got beyond the first post. Today I’m not very inspired to write, but I want to write something anyway, so I am deciding to continue with my medication musings. The medication I’m covering today, is the first daily medication I was evver prescribed.
Risperdal, which is now sold under its generic name risperidone, is an atypical antipsychotic. It was approved by the U.S. FDA for use against irritability in autistic children in 2006. I was not a child when I was prescribed Risperdal in 2007, but I was definitely irritable and autistic.
I remember very clearly when I saw a psychiatrist I’d never met before and who may or may not have read up on my psychiatric history on July 25, 2007. She had a strong Flanders accent. My CPN had referred me to her after my staff at the independence training home called her because I had been very irritable of late. Looking back, it’s no wonder, since I was due to move out of the home and into independent living the next week. But my staff were desperate and so was I.
My CPN had suggested a sleeping medicationor tranquilizer, as I was also sleeping very poorly. Not that the psychiatrist agreed, since when I reported how many hours of sleep I got at a later phone consultation, she said that wasn’t worrysome. The psychiatrist listend to my symptoms and suggested Risperdal.
I agreed without much further questioning. That evening, I wrote a blog post saying antipsychotics in autistics are a matter of really well-informed consent. The post was a response to the general consensus at the time among vocal autistics that antipsychotics should never be considered.
Looking back, while I don’t feel that antipsychotics are completely off limits for autistics – I still take one -, I do agree with another notion from said vocal autistics: psychiatric medication is no substitute for proper support. And yet, at the time, there was no convincing my staff that I shouldn’t move into independent living, so I felt I had no other option if I wanted to have somewhat of a life worth living.
And yet, I was scared. When, after two days, I started experiencing palpitations, I was extremely anxious. It happened on a Friday night when my staff were already gone. Don’t ask me how I got through that night. The next morning, I rang the out-of-hours GP, who recommended I stop taking the medication for a few days and consult my psychiatrist on Monday. Said psychiatrist didn’t believe that this could be a Risperdal side effect or I’d have experienced the palpitations right from the start. So back I was on Risperdal.
I was on a low dose of 0.5mg twice a day. My psychiatrist was in the training home’s city, so when I moved the next week, I had no psychiatrist nearby. My GP ended up prescribing my medication. When I complained to both the training home city psychiatrist and my new GP about continuing palpitations, both dismissed me. The psychiatrist even suggested I up my dose. I refused.
Because of the abrupt change in my living situation soon after starting Risperdal, I had no idea whether it was working. I was still experiencing a lot of meltdowns.
After two months, I took myself off of the medication. I more or less informed my GP, because she was really against me going off of it. I probably lowered my dose way too quickly, going from 1mg a day to 0.5mg for a week and then stopping altogether.
We will never be sure whether Risperdal worked for me, as I never went back on it. However, three weeks after stopping the medication, I started to spiral down into crisis and had to be hospitalized four days later. The crisis service psychiatrist didn’t say a thing about me having discontinued Risperdal.
An interesting thing I need to note, is the fact that Risperdal is notorious for increased appetite and weight gain. However, I experienced the opposite if anything. This could’ve been due to stress though.
One thought on “My Medication Musings: Risperdal”
Medications and interactions can be very confusing but you seem to have a good grasp on things.
LikeLiked by 1 person